home Anesth Essays Res Serotonin Syndrome Induced by Combined Use of Sertraline and Linezolid.

Serotonin Syndrome Induced by Combined Use of Sertraline and Linezolid.

Related Articles

Serotonin Syndrome Induced by Combined Use of Sertraline and Linezolid.

Anesth Essays Res. 2019 Jan-Mar;13(1):188-190

Authors: Hasani R, Sarma J, Kansal S

Abstract
Serotonin syndrome is a potentially fatal increase in serotonergic activity in both the central nervous system and peripheral nervous system. The etiology can vary from therapeutic drug use, deliberate overdose, or drug interactions that all lead to an increase in serotonin activity. There are some drugs from different classes that can cause serotonin syndrome either alone at high doses or when combined. We present here a case of an 82-year-old female who presented to the emergency room with high-grade fever, loose stools, burning micturition, and tachycardia. Her current medications included sertraline for depression. She was initially treated on the floor for urosepsis and subsequently managed with antibiotic therapy consisting of cephalosporins. She did not improve so her antibiotics were modified and she was then started on linezolid. Within the first 24 h of taking linezolid, the patient had a rapid clinical deterioration manifesting as restlessness, diaphoresis, tremor, shivering, myoclonus, and high fever (40°C). She also had an acute decompensation of her mental status with disorientation and confusion. As a result, she was transferred to intensive care unit. On clinical examination, she had rigidity and hyperreflexia all the four limbs. Babinski sign was positive. Laboratory test results were unremarkable for sepsis. Sertraline and linezolid were stopped. Within 24 h, the patient's mental status had improved. By the 2nd day on this treatment regimen, the patient's function returned to baseline, and she was discharged from the hospital. Nevertheless, in our case, the administration of sertraline did not reveal any symptomatic interaction, as the serotonin syndrome was induced only after the addition of linezolid to the treatment regimen. This patient was diagnosed with serotonin syndrome.

PMID: 31031504 [PubMed]